Alert archive / Washington / High Wind Warnings in 2010

High Wind Warning 4, NWS Pendleton, OR

April 7, 20104 counties in Washington

NWS Pendleton, OR issued this high wind warning at Apr 7, 2010, 3:24 PM PDT for 4 counties in Washington. It took effect at Apr 8, 2010, 5:00 AM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2010, 3:24 PM PDT (22:24 UTC)
In effect from
Apr 8, 2010, 5:00 AM PDT
Expired
Apr 8, 2010, 6:59 PM PDT
In force
14 hr
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 73 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Apr 7, 2:30 PM PDT, 54 minutes earlier.

Area forecast discussion, Apr 7, 2:30 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT WED APR 7 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...THE NEXT STORM SYSTEM
WILL MOVE IN TO THE REGION LATE TONIGHT. THIS SYSTEM WILL SWING A
SHARP COLD FRONT ACROSS THE AREA ROUGHLY BETWEEN 4 AM AND 9 AM
THURSDAY MORNING. THE MAIN IMPACT FROM THIS SYSTEM WILL BE WINDS.
GRADIENTS AND WINDS ALOFT WILL BE SUFFICIENT TO SUPPORT A NUMBER OF
WIND ADVISORIES ACROSS OUR FORECAST AREA. STRONGEST SUSTAINED WINDS
SHOULD OCCUR OVER NORTHERN BENTON COUNTY IN SOUTH CENTRAL WASHINGTON
AND WILL GO WITH A HIGH WIND WARNING FOR THAT ZONE. ALSO COULD SEE
FAIRLY STRONG GUSTS WITH THE PASSAGE OF THE COLD FRONT. THIS SYSTEM
WILL ALSO BRING PRECIP TO MOST LOCATIONS...THOUGH SPEED OF THE
SYSTEM WILL LIMIT PRECIP AMOUNTS. HIGHEST PRECIP AMOUNTS WILL BE
OVER THE HIGHER TERRAIN...ALONG WEST FACING SLOPES AND NEAR THE
CASCADE CREST. PRECIP SHOULD BE LIGHTEST IN THE LOWER COLUMBIA BASIN
AND YAKIMA VALLEY...THUS COULD SEE SOME BLOWING DUST IN THOSE AREAS
THURSDAY AFTERNOON. SNOW LEVELS WILL LOWER DURING THE DAY THURSDAY.
THUS SHOULD SEE SOME SNOW IN THE MOUNTAINS...ABOUT 2-4 INCHES IN THE
BLUES ABOVE 4500 FT AND 3-6 INCHES ABOVE 3500 FT NEAR THE CASCADE
CREST. THE SYSTEM WILL CONTINUE TO MOVE QUICKLY EAST THURSDAY NIGHT
WITH DRIER AIR AND WEAKENING GRADIENTS OVER THE AREA. AS SUCH WINDS
SHOULD DECREASE THURSDAY NIGHT. ALSO SHOULD SEE SOME UPSLOPE INDUCED
SHOWERS OVER THE MOUNTAINS THURSDAY NIGHT WITH A FEW LINGERING INTO
FRIDAY. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT FOR
DRY CONDITIONS. 90

.LONG TERM...SATURDAY THROUGH SUNDAY NIGHT...AN APPROACHING
MID/UPPER LEVEL LONG WAVE TROUGH OFFSHORE WILL BACK FLOW ALOFT TO
THE SOUTH SATURDAY ACROSS THE FORECAST AREA THUS ALLOWING THE TROUGH
TO TRANSPORT SOME MOISTURE INTO CENTRAL OREGON SATURDAY AFTERNOON
FOR A SLIGHT CHANCE OF RAIN. SATURDAY NIGHT THROUGH SUNDAY AFTERNOON
THE LONG WAVE TROUGH MOVES INLAND INTO CALIFORNIA WHICH KEEPS A
MOIST SOUTHERLY FLOW ALOFT TRANSPORTING MOISTURE INTO THE FORECAST
AREA FOR A CHANCE OF VALLEY RAIN SHOWERS AND A CHANCE OF RAIN AND
SNOW SHOWERS IN THE MOUNTAINS FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON. THE LONG WAVE TROUGH THEN MOVES SOUTH INTO CENTRAL AND
SOUTHERN CALIFORNIA RESULTING IN WESTERLY WINDS ALOFT OVER WA/OR
PRODUCING DOWNSLOPING WINDS AND ATTENDANT SUBSIDENCE FOR DECREASING
POPS IMMEDIATELY EAST OF THE CASCADES RESULTING IN DRY CONDITIONS
SUNDAY NIGHT IN MOST OF THE FORECAST AREA...BUT WITH A CHANCE OF
OROGRAPHIC SNOW SHOWERS IN THE MOUNTAINS OF NORTHEAST OREGON AND
SOUTHEAST WASHINGTON AND ALONG THE EAST SLOPES OF THE CENTRAL
WASHINGTON CASCADES THROUGH SUNDAY NIGHT.  POLAN

MONDAY THROUGH WEDNESDAY NIGHT...AN UPPER LEVEL TROUGH CENTERED OVER
CENTRAL CALIFORNIA AND SOUTHERN NEVADA CONTINUES TO PUSH EASTWARD.
AS THIS SYSTEM PROGRESSES IT WILL TAKE A NORTHEAST TRACK AND ALLOW
FOR PRECIPITATION TO CONTINUE OVER EASTERN OREGON MONDAY. BY MONDAY
NIGHT WESTERN OREGON SHOULD BE UNDER SOUTHERLY FLOW AHEAD OF THE
NEXT SYSTEM...WHILE PORTIONS OF EASTERN OREGON REMAIN UNDER ZONAL
FLOW.  FOR THIS HAVE KEPT A CHANCE FOR POPS OVER CENTRAL OREGON AND
THE JOHN DAY HIGHLANDS...AND A SLIGHT CHANCE FOR POPS OVER THE
MOUNTAINS OF NORTHEAST OREGON. EXPECT MOIST CONDITIONS TUESDAY AND
WEDNESDAY AS MODELS INDICATE SHOWER ACTIVITY TO BE SCATTERED ACROSS
THE ENTIRE CWA WITH THE NEXT SYSTEM. THIS LOOKS TO BE A SLOW MOVING
SYSTEM AND MAY PROVIDE SIGNIFICANT SNOW AMOUNTS OVER THE PASSES.
TEMPERATURES LOOKS TO BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR
AS WE CONTINUE TO HAVE MULTIPLE DISTURBANCES PUSH ACROSS THE PACIFIC
NORTHWEST. WEBER

&&

.PREVIOUS AVIATION DISCUSSION...18Z TAFS...VFR CONDITIONS WILL
PERSIST FOR THE NEXT 24 HOURS AT ALL TAF SITES..EXCEPT AT KRDM FROM
08/09Z TO 08/13Z WHEN MVFR WILL OCCUR DUE TO LOWERED CLOUD CEILINGS
ASSOCIATED WITH RAIN. HOWEVER...ALONG THE AIR ROUTE FROM KPDT TO
KBOI OVER THE BLUE MOUNTAINS...MVFR/IFR WILL BEGIN AROUND 08/08Z AND
THEN WORSEN TO  IFR/VLIFR FROM 08/09Z THROUGH 08/15Z THURSDAY
MORNING DUE TO LOW CEILINGS AND RESTRICTED VSBY DUE TO RAIN. SCT-BKN
ALTOCUMULUS AND CIRRUS CLOUDS ARE EXPECTED TODAY FOLLOWED BY
INCREASING CLOUDINESS AND LOWERING CLOUD BASES TONIGHT AHEAD OF A
COLD FRONT...WHICH WILL MOVE ACROSS THE AREA EARLY THURSDAY MORNING.
RAIN WILL SPREAD FROM WEST TO EAST BEGINNING AROUND 08/09Z AT
KYKM...KDLS AND KRDM. RAIN WILL BEGIN AT KPDT...KALW AND KPSC BY
08/08Z. STRATIFORM RAIN AT TAF SITES WILL END RATHER ABRUPTLY AS A
RAPIDLY MOVING COLD FRONT SWEEPS EASTWARD BETWEEN 08/12Z TO 08/15Z
THURSDAY MORNING. WINDS WILL GENERALLY BE LESS THAN 15 KNOTS TODAY.
THIS EVENING SOUTHERLY PRESSURE GRADIENTS WILL INCREASE IN THE
FOOTHILLS OF THE BLUE MOUNTAINS CAUSING INCREASING WINDS OF 10-15
KTS FROM THE SOUTHEAST THROUGH THE EVENING HOURS AT KPDT AND KALW.
WINDS WILL VEER FROM THE SOUTHEAST TO SOUTH AND THEN TO THE
SOUTHWEST OVERNIGHT AHEAD OF THE COLD FRONT. WITHIN AN HOUR OR TWO
EITHER SIDE OF DAYBREAK THURSDAY MORNING WINDS WILL SHIFT ABRUPTLY
TO THE WEST AS THE COLD FRONT MOVES THROUGH THE AREA. WINDS WILL
THEN INCREASE SHARPLY THROUGH THE REMAINDER OF THURSDAY MORNING
FOLLOWING PASSAGE OF THE COLD FRONT DUE TO STRONG PRESSURE INCREASES
OF 9-12 MB AFTER DAYBREAK RESULTING IN SUSTAINED SURFACE WINDS
INCREASING TO 20-25 KTS WITH GUSTS OF 30-35 KTS AT ALL TAF SITES
FROM 08/15Z TO 08/18Z THURSDAY MORNING. LLWS MAY BE POSSIBLE FROM
DAYBREAK TO MIDDAY THURSDAY ASSOCIATED WITH A 90 KT JET STREAK
AROUND 30000 FT MOVING OVER ALL TAF SITES...BUT I AM NOT CONFIDENT
ENOUGH TO INCLUDE IN THE 18Z TAFS AT THIS TIME.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  43  51  32  53 /  40  60  10  10
ALW  45  52  34  53 /  40  60  10  10
PSC  45  58  32  60 /  40  50  10  10
YKM  39  55  26  53 /  60  30  10  10
HRI  44  56  31  58 /  40  50  10  10
ELN  38  49  30  49 /  60  40  10  10
RDM  36  47  16  50 /  40  50  10  10
LGD  39  47  25  48 /  30  60  20  10
GCD  37  47  24  49 /  30  60  20   0
DLS  44  51  34  55 /  60  60  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 11 PM THIS EVENING TO 1 PM PDT THURSDAY
     ORZ049-050.

     WIND ADVISORY FROM 5 AM TO 5 PM PDT THURSDAY ORZ041>043-504.

     WIND ADVISORY FROM 5 AM TO 10 PM PDT THURSDAY ORZ044-501.

WA...WIND ADVISORY FROM 3 AM TO 7 PM PDT THURSDAY WAZ026-501-502.

     WIND ADVISORY FROM 5 AM TO 5 PM PDT THURSDAY WAZ024.

     WIND ADVISORY FROM 5 AM TO 10 PM PDT THURSDAY WAZ027-029.

     HIGH WIND WARNING FROM 5 AM TO 10 PM PDT THURSDAY WAZ028.

&&

THREAT INDEX
THURSDAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/99/99
Hazardous weather outlook, Apr 7, 5:40 AM PDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
540 AM PDT WED APR 7 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-081130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
540 AM PDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND TONIGHT
     GRANDE RONDE VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

A RIDGE OF HIGH PRESSURE WILL MOVE OVER THE REGION TODAY FOR DRY AND
WARM CONDITIONS. SOUTHERLY PRESSURE GRADIENTS WILL INCREASE LATER
THIS AFTERNOON AND OVERNIGHT AHEAD OF A COLD FRONT. WINDS MAY
BECOME VERY WINDY IN THE SOUTHERN GRANDE RONDE VALLEY NEAR THE LADD
AND PYLES CANYONS AND IN THE FOOTHILLS OF THE BLUE MOUNTAINS SOUTH
OF PENDLETON. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED ABOUT THE
UPCOMING COLD FRONT...PLEASE REFER TO PDXSPSPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WIND THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A STRONG COLD FRONT WILL BRING A CHANCE OF PRECIPITATION TO THE
REGION ON THURSDAY. SNOW LEVELS WILL DROP BEHIND THE COLD
FRONT...THOUGH THE CHANCES OF PRECIPITATION WILL DECREASE BEHIND THE
FRONT SO SIGNIFICANT SNOWFALL IS NOT EXPECTED. WESTERLY WINDS WITH
AND BEHIND THE FRONT WILL BECOME VERY WINDY THURSDAY AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA. A SPECIAL WEATHER STATEMENT HAS
BEEN ISSUED ABOUT THIS SYSTEM...PLEASE REFER TO PDXSPSPDT FOR MORE
DETAILS.

SHOWERS WILL CONTINUE TO DECREASE ON FRIDAY UNDER A WESTERLY FLOW.
ANOTHER BREAK IN THE WET PATTERN IS EXPECTED SATURDAY BEFORE ANOTHER
UPPER LEVEL TROUGH OF LOW PRESSURE AFFECTS THE PACIFIC NORTHWEST
SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND THURSDAY FOR WINDS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:24 PM PDTWind AdvisoryPDTGilliam, Morrow, Sherman, Umatilla, Union, Wallowa and 1 more28 hr

Nearby

High Wind Warnings in Washington, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.